Now that I’ve got your attention…brace yourself boys and girls because I am going to talk about the Big C. So I may have mentioned once or twice that I had breast cancer last year. And it was and still is a huge pain in the ass. BTW, I do know that if the worst thing I can say about my cancer is that it’s a pain in the ass, I am a very lucky girl. And I am; my cancer was stage 1 and I only needed a lumpectomy, which went off without a hitch. I was also lucky enough to miss out on chemo. My treatment consisted of 7 weeks of daily radiation. And since my cancer was estrogen-positive, I am now on the anti-cancer drug, Tamoxifen, an estrogen-suppressant, which, when taken for five years, can reduce the risk of reoccurrence by 50%.
The thing is, radiation and Tamoxifen suck and no one really prepares you for how loudly they do. After just three days of radiation, my breast swelled up to epic proportions, got unbelievably sore and painful, completely sunburned and started to blister and flake like mad. The worst part, though, is the fatigue. I absolutely never knew that you could be that bone tired. I was so tired that I had to rest on every step leading down (forget about walking up) to the treatment center and sleep three hours every afternoon. I was told that these symptoms would clear up three months after treatment. They did not. While no one could really explain the lingering fatigue (two-hour long afternoon naps are a necessity), the pain and swelling was due to a condition called Lymphedema. Basically, the radiation compromised my lymphatic system, and quite possibly my nervous system, so the breast was no longer able to “drain.” Lymphedema more regularly occurs in the arms of breast cancer patients who’ve had lymph nodes removed. But it can happen in the breast, too.
I started wearing compression pads in a sports bra every night and embarked on daily lymphatic drainage treatments. They’re basically light, kind of creepy massages that are supposed to coax the body to open up other lymph channels to re-route the lymph out of the breast. But unfortunately, the treatments didn’t make all that big a difference, and the multi-hour-a-day commitment became a huge time suck. So a full year after I completed radiation, I had made very little progress. The affected breast was still a full cup-size larger than the untreated one and hurt like hell most of the time. I consulted with several doctors to see if the issue could be surgically corrected. All of them shook their heads, seemingly flummoxed by my condition, and noted that when the tissue is severely compromised from radiation, surgery is never an option because of bleeding issues and complications with healing. Not comforting.
The Many Joys of Tamoxifen
Now, let’s add Tamoxifen into the mix. The manufacturer lists the following “common” side-effects:
- bone pain
- hot flashes
- muscle pain
- weight loss
The last side-effect made me laugh! “Weight Gain” is more like it. Everyone I know has gained weight on Tamoxifen, and it is completely crazy-making because it is nearly impossible to control.
But wait there’s more! According to Tamoxifen’s manufacturer, you may also experience severe allergic reactions (rash, hives, itching, difficulty breathing, tightness in the chest, swelling of the mouth, face, lips, or tongue, and unexplained hoarseness); abnormal menstrual periods; chest pain; coughing up blood; decreased sexual desire or ability; depression; fever, chills, or persistent sore throat; groin or pelvic pain or pressure; loss of appetite; loss of balance or coordination; missed menstrual period; new or increased breast tumor or pain; new or unusual lumps; one-sided weakness; pain or swelling in one or both legs; red, swollen, blistered, or peeling skin; severe or persistent tiredness or weakness; shortness of breath; skin changes; stomach pain; sudden severe headache; swelling of the arms or the legs; unusual bleeding or bruising; vision or speech problems; yellowing of the eyes or skin.
Patients also report: sleeplessness, crippling nocturnal leg and feet cramps, thinning hair and chin hairs. Tamoxifen isn’t exactly a party in a pill. And after being on it for nearly eight months, roughly the time it takes for the full gamut of symptoms and weight gain to set in, the prospect of taking it for the recommended five years has many women--including myself--totally freaking out, because it just makes you look and feel like crap all of the time.
I am writing about all of this now—when it’s not even Breast Cancer Awareness month--because about five weeks ago, I started to get better—dramatically better, as in I ran six flights of stairs with my trainer better. And I am almost 100% sure that the reason is the weekly acupuncture sessions of I’ve been getting at the Alta Bates Cancer Treatment Center in Berkeley with Dr. Amy Matecki. Now I am not “alternative,” “ayurvedic” or holistic in the least. Bacon and diet coke are my favorite food groups, meditating gives me panic attacks and I am a total wuss about needles. In fact, I had a consultation with Dr. Mateki last year in the hopes of alleviating my fatigue, but chickened out when it came time to schedule an actual session out of sheer terror. But desperation is the mother of invention—not necessity, it turns out. So I found myself back in her office at the end of this March.
I had heard somewhere (Where?) that acupuncture needles are as thin as cats’ whiskers. They are not. Sewing machine needles are a more likely comparison. And while some people find their sessions relaxing, I hate every second of my treatments. The needles hurt, and I am bored to tears and beyond agitated as I try to lie still for 45 minutes thinking “happy thoughts.” But a day or so after the first session I noticed a huge improvement in my mood. I felt noticeably less depressed and more energized. And as I continued to get weekly sessions, I began to feel better and better, my nocturnal leg and feet cramps disappeared, my naps shrank down to 45 minutes and my breast swelling and pain started to recede. In fact, I am now nearly able to fit back into my regular bras, though sometimes I swell up toward the end of the day. We are now cutting me back to bi-weekly sessions. Dr. Matecki is optimistic that in another few weeks I can continue to achieve results by going just once a month.
Dr. Matecki is keen on supplements and she has me on a rather expensive regimen from NuSkin. It centers around Lifepak Nano packets of six daily pills ($152 for 60 packets), which include a ton of antioxidants, fish oil and the usual suspects of vitamins and minerals. I also take three Ageloc Vitality Capsules, which contain mushrooms, ginseng and fruit extracts ($63.90 for 90 capsules), plus two ReishiMax capsules filled with powdered mushroom extract ($87.30 for 60 capsules). Typically, Dr. Mateki has her patients take this regime twice a day, for a total of 22 pills. But I am holding fast at one—the indigestion brought on by these pills is no joke and the cost is prohibitive. It averages out to about $152 a month. But it’s all worth it to me in the end, even being pricked with all of those damn needles. Because for the first time in a long time, I feel like myself. And that is, as they say, priceless. Ciao for now my friends. Stay happy and healthy.